- Mechanism of action is poorly understood.
- Despite availability of newer drugs, Lithium remains most effective tx for bipolar disorder, and it is still in use
- Lithium initially distributes in extracellular fluid, then gradually redistributes to other areas including the brain (takes up to 24 hours after absorption)
- 95% renal excretion
- NSAIDs, Diuretics, ACE-inhibitors → ↑ Lithium serum concentration by ↓ lithium excretion
- Lithium toxicity rarely fatal (only 3 deaths in 2009)
Three recognized patterns of Lithium toxicity - "Acute", "Acute-on-chronic", and "Chronic".
Occurs in patients not previously receiving lithium (i.e. with no current body stores)
Serum concentrations can fall rapidly as lithium redistributes to tissues, and serum level does not correlate with degree of toxicity. GI symptoms predominate.
- GI - nausea, vomiting, diarrhea, abdominal pain
- Earliest and most common symptoms
- Cardiac effects - bradycardia, QT prolongation, T-wave flattening or inversion
- Can also cause Brugada-like ECG pattern
- CNS Depression - late finding (takes time for lithium to distribute to CNS), indicates progression of toxicity
Also called "Acute-on-therapeutic", occurs in patients currently taking lithium due to acute ingestion of supra-therapeutic doses.
- Symptoms are a mix of both acute and chronic - includes both GI and CNS effects
Occurs insidiously in patients on chronic lithium therapy. Toxicity is secondary to increased absorption or decreased elimination. CNS symptoms predominate.
Chronic lithium therapy is associated with nephrogenic diabetes insipidus, which → hyponatremia, fluid loss → ↑ lithium levels (can precipitate toxicity)
- Neurotoxicity is major finding, and is generally more profound than that seen in acute toxicity
- Mild symptoms include tremor, drowsiness
- Progressive symptoms include hyperreflexia, confusion, ataxia, seizures, extrapyramidal signs, coma
- Hypothyroidism (lithium inhibits thyroid hormone release)
Syndrome of Irreversible Lithium-Effectuated Neurotoxicity (SILENT)
Persistent sequelae of lithium toxicity. Defined as neurologic dysfunction persisting more than 2 months after cessation of lithium therapy. Exact mechanism unknown (possibly related to CNS demyelination).
- Cerebellar dysfunction
- Peripheral neuropathy
- Extrapyramidal symptoms
- Brainstem dysfunction
- Renal failure
- Volume depletion
- Lithium level
- Therapeutic level = 0.6-1.2 meq/L
- level may be falsely elevated if placed in a green top tube due to the heparin lithium interaction
- Metabolic Panel
- Acetaminophen and Salicylate Levels (possible coingestants)
- Whole bowel irrigation (only for extended release tablets)
- Gastric lavage and activated charcoal not effective and potentially harmful
- Average patient has Na/volume deficit; giving fluid helps reestablish normal renal Lithium excretion
- Give 2L NS bolus, then start 200mL/hr or 2x maintenance rate
Most effective method of removal. Must follow serial lithium levels - levels will likely rise after HD due to redistribution from tissues; additional HD may be required. Indications:
- Kidney function is impaired and the [Li+] >4.0 mEq/L (1D recommendation)
- Clinical deterioration
- In the presence of a decreased level of consciousness, seizures, or life-threatening dysrhythmias irrespective of [Li+] (1D)
- [Li+].>5.0 mEq/L (2D suggestion)
- If the expected time to obtain a [Li+]<1.0 mEq/L with optimal management is >36 h (2D suggestion)
- Baseline renal failure
- Contraindication to aggressive fluid resuscitation (CHF, etc)
- Consider discharge for patients who are asymptomatic after 4-6hr obs, 2 downtrending lithium levels, and no worsening of renal function
- Admit all patients w/ Li level >1.5
- Admit all patients w/ ingestion of sustained-release preparation (regardless of Li level)
- Bronstein AC, et al: 2009 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS). Clin Toxicol (Phila) 2010; 48:979.
- Waring WS, Laing WJ, Good AM, Bateman DN. Pattern of lithium exposure predicts poisoning severity: evaluation of referrals to a regional poisons unit. QJM. 2007 May;100(5):271-6. Epub 2007 Apr 5.
- Canan F, Kaya A, Bulur S, Albayrak ES, Ordu S, Ataoglu A. Lithium intoxication related multiple temporary ecg changes: A case report. Cases Journal. 2008;1:156. doi:10.1186/1757-1626-1-156.
- Adityanjee, Munshi KR, Thampy A. The syndrome of irreversible lithium-effectuated neurotoxicity. Clin Neuropharmacol. 2005 Jan-Feb;28(1):38-49.
- Extracorporeal Treatment for Lithium Poisoning: Systematic Review and Recommendations from the EXTRIP Workgroup. Decker BS et al. Clin J Am Soc Nephrol 2015 Jan 12 Extrip Recs